In mid September, my wife went to the doctor about a sore throat. Not so unusual,since she us a high school teacher and is exposed to a variety of things throughout the year. She was also running a low grade fever, usually in the afternoons, but wasn’t at the time of her visit to the doctor. She was given a short course of antibiotics. While she was there she was persuaded to take a flu and Prevnar 13 shot (she is 65). By the time she got home, a rash developed at the injection site. By the next day, her back was covered with a rash two feet wide by three feet long. It looked like a poison ivy reaction. She continued to work but got weaker by the day. She did not want to go back to the doctor. At the end of September, I took her to the ER because of her deteriorating condition and she was experiencing periodic double vision. They did a pretty full work up on her (including a head and neck cT scan, one with iodine and one without, and xrays). She has mild bronchiectasis and the doctor – focusing on her low grade temperature and white blood cell count concluded she had a mild case of pneumonia. Two powerful antibiotics were prescribed and she was sent home. My wife has never taken much medication, and after three days the antibiotics had pretty much destroyed her stomach. On day four she stopped taking them. She had Abdominal pain and nausea. Her appetite began to fade. The rash was still present a month after it first appeared. Back to the doctor. We were referred to a neurologist, a pulmonologist, a rheumatologist and she underwent extensive testing, including for west Nile, HIV, valley fever, lupus, Sjögren’s, RA, and myasthenia gravis. She tested positive for RA but showed no symptoms of it. Negative on everything else. She continued to decline. I took her back to the ER and they admitted her to the hospital. Her kidneys were beginning to fail. In the hospital, the tests Continued. She could not (and still cannot) tolerate solid food because of the intense nausea. At the hospital she was given three different anti nausea medications through iv. She was even throwing up water. After four days, kidney function improved and the nausea was alleviated by medication. She was sent home. That was three weeks ago. Since then, she has remained very weak and has nausea almost all the time. She ingests only Boost/Ensure and water and occasionally a few tablespoons of cream of wheat. Since this started, she has lost 12 lbs, and is to all intents an invalid. The weight loss has stopped. The rash is gone. Every other day she consumes about 800 -1400 calories. The rest of the time we are lucky if she takes in 300-400. At times, she has muscle pain in her jaws. She can walk only 10 feet unassisted. We are trying major league probiotics, CBC oil and drops, vitamins, and electrolyte supplements. In short, after innumerable visits to the doctor, numerous phone consultations, 74 vials of blood drawn for testing, CT/MRI/X-ray, four days in the hospital, we are no closer to an solution or explanation than we were when we started. The nausea renders her incapable of sleeping more than three hours at a time. She drinks copious amounts of water (dry mouth). Her temperature spikes every afternoon between 6 and 7 pm at 100.5-101.8. Tomorrow we have more blood tests to monitor kidney function, to test for infectious disease, and to do a CT scan of her stomach and abdomen. Needless to say, her career as an AP teacher and Academic Decathlon coach are over. At this point, the best diagnosis we have is a general severe autoimmune disorder. Has anyone experienced anything similar? Our HMO doctors seem to have no definitive answers.